Aurora, CO—Pharmacists and other healthcare professionals should scrutinize medications—prescription, OTC, and supplemental—used by patients with heart failure because of the risk of drug-drug or drug-condition interactions.
That’s according to a new scientific statement from the American Heart Association, providing comprehensive information about specific drugs and “natural” remedies that could have serious unintended consequences for heart failure patients.
Background information in the article, published recently in Circulation, notes that heart failure patients have an average of five or more distinct medical conditions. To treat those, they take an average of seven or more prescription medications daily, often prescribed by different healthcare providers.
“Since many of the drugs heart failure patients are taking are prescribed for conditions such as cancer, neurological conditions, or infections, it is crucial but difficult for healthcare providers to reconcile whether a medication is interacting with heart failure drugs or making heart failure worse,” explained the chair of the writing committee for the new scientific statement, Robert L. Page II, PharmD, MSPH, a professor in both the Department of Clinical Pharmacy and the Department of Physical Medicine/Rehabilitation at the University of Colorado Schools of Pharmacy and Medicine at the University of Colorado Hospital in Aurora.
The statement emphasizes that the only concerns aren’t with prescription medications; OTC drugs such as nonsteroidal anti-inflammatory drugs (NSAIDs), including commonly used painkillers such as ibuprofen, can trigger or worsen heart failure by causing sodium and fluid retention and making diuretic medications less effective. In addition, OTC heartburn medications and cold remedies often contain significant amounts of sodium, which is usually restricted in patients with heart failure, it points out.
“Patients have been taught to read food labels for sodium content, but they also need to read labels on over-the-counter medications and natural supplements,” Page said.
In addition, supplements used in complementary and alternative medicine can be dangerous for people with heart failure. Some products contain ephedra which raises blood pressure, according to the statement, while others including St. John's wort, ginseng, hawthorn, danshen, and green tea interfere with one or more commonly used heart failure medications.
The report notes that medications can cause problems in several ways:
• being toxic to heart muscle cells or changing how the heart muscle contracts;
• interacting with medications used to treat heart failure so that some of their benefits are lost; and
• containing more sodium than advised for patients with heart failure.
In general, the authors recommend against use of nutritional supplements, herbs and other “natural” remedies to treat or manage heart failure symptoms.
Advising heart failure patients to keep a list of all medications and dosages, Page also said they should inform healthcare providers of their condition before starting or stopping any medication.
“Ideally there should be a ‘captain’ who oversees your medications,” he added. “This person might be a physician, advanced practice nurse, nurse or a pharmacist who is managing your heart failure.”
“Heart failure is a common, costly, and debilitating syndrome that is associated with a highly complex drug regimen, a large number of comorbidities, and a large and often disparate number of healthcare providers,” according to a summary of the scientific statement. “All of these factors conspire to increase the risk of heart failure exacerbation by direct myocardial toxicity, drug-drug interactions, or both. This scientific statement is designed to serve as a comprehensive and accessible source of drugs that may cause or exacerbate heart failure to assist healthcare providers in improving the quality of care for these patients.”
“My hope is that this statement will be used by healthcare providers in all medical specialties to educate themselves about drugs that can exacerbate or cause heart failure,” Page said.
« ”Click here to return to Weekly News Update.